Immigrants at lower risk of overdose, death from codeine than people born in Canada

August 12, 2014

Immigrants are at lower risk of an overdose or death after being prescribed codeine than people born in Canada, a new study has found.

Surprisingly, this is true even when the immigrants lack proficiency in English or French, which might be thought to hamper their ability to read prescription labels or instructions, said lead author Dr. Joel Ray, a physician and researcher at St. Michael's Hospital.

His study was published in the current issue of the Journal of Epidemiology and Community Health.

Dr. Ray undertook this study because of the large number of immigrants in Ontario from East Africa, particularly Ethiopia and Eritrea, who are known to metabolize codeine into morphine faster than people from some other parts of the world. There have been anecdotal reports of babies dying after being breastfed by mothers who were prescribed codeine as a pain medication after delivery. As a result, many doctors are reluctant to prescribe codeine to these women, but Dr. Ray said there are few other options for controlling their pain.

Dr. Ray looked at data from the Institute for Clinical Evaluative Sciences, where he is also a researcher, on all Ontario residents between 2002 to 2012. He identified 553,504 people who had been newly prescribed codeine, an opioid. Of those, 50,247 (9.1 per cent) recipients were or were born to an immigrant mother.

People born in Canada had the highest risk of overdosing, although even that number was very small, 0.6 overdoses for every 10 years of codeine use. The risk for all immigrant groups was less than half that for people born in Canada. While the study also calculated the risk of dying after being prescribed codeine, it was not possible to tell from the data whether codeine contributed to the death, or whether it was the underlying condition for which a painkiller had been prescribed.

Dr. Ray said the very small number of overdoses and deaths suggests physicians may not need to be as cautious as they have been in prescribing as a painkiller for adults, or among new mothers from East Africa.

Explore further: Mother's postpartum oxycodone use: No safer for breastfed infants than codeine

Related Stories

US warns about use of codeine in children

August 15, 2012

(AP) — The U.S. Food and Drug Administration warned physicians and caregivers on Wednesday about the risks of giving the pain reliever codeine to children who have just had surgery to treat obstructive sleep apnea.

Codeine could increase users' sensitivity to pain

September 12, 2013

Using large and frequent doses of the pain-killer codeine may actually produce heightened sensitivity to pain, without the same level of relief offered by morphine, according to new research from the University of Adelaide.

Recommended for you

Re-framing the placebo effect and informed consent

October 29, 2015

(Medical Xpress)—Imagine that your doctor knows from evidence-based studies that if he tells you about certain, small side-effects to a particular drug, you are significantly more likely to experience that side effect than ...

Can exercise be replaced with a pill?

October 2, 2015

Everyone knows that exercise improves health, and ongoing research continues to uncover increasingly detailed information on its benefits for metabolism, circulation, and improved functioning of organs such as the heart, ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.